West Virginia, 2003Flash Flood in West Virginia, August 27, 2003
August 27, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 2:44 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 27, 2:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED AUG 27 2003
VERY BUSY WITH SEVERE WEATHER SO THIS WILL BE QUICK.
FRONT IS SLOWLY PUSHING SOUTHEAST AND KICKING OFF NUMEROUS STRONG
THUNDERSTORMS FROM PITTSBURGH SOUTH AND WEST. THESE STORMS ARE
DROPPING VERY LARGE HAIL AND HEAVY DOWNPOURS. HAVE FLASH FLOOD AND
SEVERE THUNDERSTORM WATCHES OUT FOR MOST OF THE AREA SOUTH AND WEST
OF PITTSBURGH.
MODELS HAVE BOUNDARY MOVING THROUGH BY THURSDAY MORNING...HOWEVER
IT MAY STALL OUT NEAR THE MASON-DIXON LINE. THIS WILL KEEP
THUNDERSTORMS AROUND THE SOUTHERN PORTION OF OUR CWA.
FCSTID = 66
PIT 62 84 65 83 / 30 20 30 40
HLG 63 85 66 83 / 60 20 30 40
MGW 65 85 67 84 / 60 20 20 40
ZZV 64 86 67 84 / 60 20 20 40
PHD 63 85 66 84 / 60 20 30 40
FKL 57 81 63 81 / 10 10 30 40
DUJ 56 80 62 80 / 10 10 30 40
LBE 61 84 64 82 / 30 20 30 40
BTP 60 83 64 82 / 30 10 30 40
IDI 58 82 63 81 / 30 10 30 40
ODM 60 82 61 81 / 60 20 20 30
.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE MDZ001.
SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONE
MDZ001.
OH...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
PAZ029...PAZ031>032.
SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
PAZ029...PAZ031>032.
WV...FLOOD WATCH UNTIL 1000 PM EDT THIS AFTERNOON FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THIS AFTERNOON FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.
CAT
Hazardous weather outlook, Aug 27, 10:35 AM EST, 5 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA. THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.
.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 27, 1:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CARROLLTON OH 2.75 INCH HAIL
08/27/03 CARROLL REPORTED BY SKYWARN
SPOTTERSLocal storm report, Aug 27, 2:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CARROLLTON OH 2.75 INCH HAIL
08/27/03 CARROLL REPORTED BY SKYWARN
SPOTTERS
0355 PM COSHOCTON OH FLASH FLOODS
08/27/03 COSHOCTON STREETS IN DOWNTOWN
COSHOCTON FLOODED.REPORTED
BY SKYWARN SPOTTERSSpecial weather statement, Aug 27, 2:31 PM EST, 1 hour 29 minutes before
MDZ001-280200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT WED AUG 27 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...
IN MARYLAND...
GARRETT
Local storm report, Aug 27, 2:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BOBTOWN PA 1.25 INCH HAIL
08/27/03 GREENE REPORTED BY
PUBLICLocal storm report, Aug 27, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
430 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM BRUCETON MILLS WV FLASH FLOODS
08/27/03 PRESTON STREAM AND ROADWAYS
FLOODING REPORTED BY
EMERGENCY MANAGEMENT
0420 PM MASONTOWN WV WIND DAMAGE
08/27/03 PRESTON TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0410 PM BRUCETON MILLS WV WIND DAMAGE
08/27/03 PRESTON TREES DOWN REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Aug 27, 3:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
456 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM BRUCETON MILLS WV FLASH FLOODS
08/27/03 PRESTON STREAM AND ROADWAYS
FLOODING REPORTED BY
EMERGENCY MANAGEMENT
0420 PM MASONTOWN WV WIND DAMAGE
08/27/03 PRESTON TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0410 PM BRUCETON MILLS WV WIND DAMAGE
08/27/03 PRESTON TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0445 PM AURORA WV .75 INCH HAIL
08/27/03 PRESTON REPORTED BY SKYWARN
SPOTTERS.Flash Flood, Preston
- When
- August 27, 4:00 PM EST to 8:30 PM EST
- Where
- Preston County, 3 mi E of Masontown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Flash flooding from Bull Run. By 7 PM EDT, flooding had spread to Reedsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368779.